Migraines and Topamax. Some questions.

Discussion in 'Fibromyalgia Main Forum' started by Shananegans, Dec 9, 2005.

  1. Shananegans

    Shananegans New Member

    My neurologist put me on Topamax for my migraines, along with Pamelor (Nortriptyline). First I was on just the Pamelor and this was not going over well but I thought I would stick with it to see if some of the side effects would go away over time. They did not, but I'll get to that later. Side effects were: serious moods swings, confusion, and it interupted what little bit of sleep I do get.

    Topamax also caused some side effects, one of which was quite serious: It caused me to wake up periodically throughout the night choking, like I was being strangled. I do normally have breathing issues while sleeping, but nothing like the choking I was experiencing. This was within the first week of taking the Topamax, and as soon as I stopped taking it, the choking went away.

    My question is, has anyone else experienced this while using Topamax? Needless to say, I will not be taking this anymore, but I'm curious to know if it's just me, or if this is a "common" side effect.

    The problem is that both of these helped the Migraines but it's not worth the side effects to me, especially the choking and interuption of sleep (since I don't sleep well anyways). Talk about frustrating!

    Comments and suggestions appreciated!
    shananegans
  2. bigmh

    bigmh New Member

    Hi...I have tried Topomax for migraines, and there were no side effects, but it didn't stop the migraines either. I haven't tried the other med. After 5 years of trying nearly everything for 15-25 days per month with migraines, Inderal and Nortriptyline have helped! Now I only have them 1-2 times/week. And I am SO thankful!

    I hope you find your answer soon as I know how very frustrating it can be, especially when you have to choose between the side effects or the migraines! Good luck....B
  3. jake123

    jake123 New Member

    I use all three of these. I'm on 200 mg morning and night of the Topamax, no side effects except dry mouth and weight loss. The Relpax is currently working well. The Indomethicin is an anti-inflammatory which I can only take three times a week but it seems to boost the Relpax and help my neck and back.
    My headache doctor wants me to try biofeedback and I will try it but I haven't made arrangements yet.
  4. Braingonebad

    Braingonebad New Member

    I've never seen choking listed as a side effect of topamax. But it could be an allergic reaction. I've taken 75mgs for over 2 years. And I had some trouble at first, felt shakey and weird. Had to give up caffiene for a while and take potassium supplements.


    I also take Relpax. Love it.
  5. busybusymom

    busybusymom New Member

    I was put on Reglan (antidepressant) and experienced choking episodes - as soon as I would start to dose off to sleep, my airway would feel like it was being cut off. I, too, stopped having symptoms after stopping it.

    I, too, suffer from migraines. I couldn't take Topamax, made me sleeeeepppy all day and more dizzy (I'm already dizzy enough). I am on Pamelor right now, only about 15 mg. I don't think it's a great drug for prophylaxis of migraine. I have heard the SSRIs are suppose to work better.

    I understand Feverfew is suppose to work well. There is a product called MigraHealth which contains it. I overheard a man at the drugstore asking for it and I started talking to him, and he said his wife was taking it and the migraines stopped, but she ran out and the migraines were back.

    Also, if the migraines are stress related, nothing will help for prophylaxis. I think 80% of mine are related to stress because mine always develop when my traps and neck muscles become inflamed (stressed) or my TMJs are flared up. I am seeing a chiropractor and she seems to be helping. I would suggest seeing one - even just to get an xray of your neck, make sure it is in good alignment.

    Good luck - I know what you are going through!

    Jennifer
  6. jsshutt

    jsshutt Member

    I think I will post this as a question too. I was losing some hair and the Tomamx din't seem to do much for me as far as sleep or weight (but did for my headaches which I am not looking forward to ). When I went on Lunesta, which has less side affects, I weaned off Topamax. I stopped losing hair and started getting the headaches again, but didnt attribute the twitch (almost Bell's Palsy) in my left eye to it. I had just gotten different contacts and thought that was the reason. The eye dr says it must be the Lyme.

    When I decided to just go back on the topamax becaue of the headaches and wasnt successful finding an all natural appetite suppressor, the twitch stopped. It was unbearable when I had it and in photos, my eyelid was hanging all the time.
    I too, a on the Cymbalta, Wellbutrin, Klonpin combo. Would love to get off of some pills. Doc says: Why? If they all do something to make you feel better.....

    Anyone have withdrawals like that from Tomamax?
  7. Shananegans

    Shananegans New Member

    I personally did not have a withdrawal from Topamax, just a bad reaction... choking while sleeping. I am now on Depakote ER and Relpax for my migraines and so far so good. Incase you were looking for a recommendation for new pills to try.
    I hope you find the answer you are looking for.

    Shananegans
  8. UPK5

    UPK5 New Member

    Hi y'all,

    I started taking Topamax for my headaches about a month ago. Each week the doctor increased my dosage by one pill. I am now taking 4 pills. Each week, I had to call him and tell him if I had any side effects. Last week, I finally asked him, side effects, LIKE what??? And he said, like getting too sleepy! I thought that was strange, cause he told me I would get sleepy from the medicine and that is why he recommended I take it at nighttime. The only side effect I can think of (and I don't know if this counts) is I STILL HAVE BAD HEADACHES!!! When I spoke to him last week and told him how much my head was hurting he said, maybe he would also put me on Imitrex, but he needed to check with my internist to see how my heart and cholesterol levels were doing.

    I hope I don't lose my hair. I have very thin hair. When I was young I never had enough hair to wear a pony tail or a braid. Thin, fine, baby-like hair. I needed my fibro-friends to really tell me the true side effects of this drug. I hope it will start working.

    Does anyone else take it with Imitrex? I am LOOKING forward to FEELING BETTER already!!! As, I am sure ALL of YOU are too!

    Gentle hugs and no hair pulling,
    Cindy